Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 41, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 7, 2022, 5:22 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2022, 5:22 AM EDT (09:22 UTC)
- Expired
- Sep 7, 2022, 8:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2498 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
966 WHUS42 KMHX 070922 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 522 AM EDT Wed Sep 7 2022 NCZ196-203>205-072130- /O.NEW.KMHX.BH.S.0041.220907T0922Z-220908T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 522 AM EDT Wed Sep 7 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11 am. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
077 WHUS42 KMHX 071431 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1031 AM EDT Wed Sep 7 2022 NCZ196-203>205-080000- /O.CON.KMHX.BH.S.0041.000000T0000Z-220908T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 1031 AM EDT Wed Sep 7 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF CAPE LOOKOUT... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11 AM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
458 WHUS42 KMHX 072343 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 743 PM EDT Wed Sep 7 2022 NCZ196-204-081200- /O.EXP.KMHX.BH.S.0041.000000T0000Z-220908T0000Z/ /O.NEW.KMHX.BH.S.0042.220908T1200Z-220909T0000Z/ East Carteret-Ocracoke Island- 743 PM EDT Wed Sep 7 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-205-081200- /O.EXP.KMHX.BH.S.0041.000000T0000Z-220908T0000Z/ /O.NEW.KMHX.BH.S.0042.220908T1200Z-220909T0000Z/ Northern Outer Banks-Hatteras Island- 743 PM EDT Wed Sep 7 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...Beaches from Duck to Hatteras. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ195-199-081200- /O.NEW.KMHX.BH.S.0042.220908T1200Z-220909T0000Z/ West Carteret-Coastal Onslow- 743 PM EDT Wed Sep 7 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 7, 4:51 AM EDT, 31 minutes earlier.
Area forecast discussion, Sep 7, 4:51 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
451 AM EDT Wed Sep 7 2022
.SYNOPSIS...
A couple of cold fronts will cross eastern North Carolina
through Wednesday, with a continued risk of unsettled weather.
High pressure will then build in from the northwest tomorrow as
a weak area of low pressure sits off the NC coast. By Friday the
low will move away and high pressure will build across the
region through this weekend. A slow moving storm system will
approach from the west late this weekend and early next week,
likely leading to more unsettled conditions.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 400 AM Wednesday...Patchy ground fog with pockets of
denser fog with some low level stratus has developed early this
morning with good radiational cooling under initially mostly
clear skies and bountiful low level moisture from yesterday's
rainfall. Muggy conditions with modest cloud cover persisting
through mid morning before StratCu begins developing vertically
in the afternoon.
A secondary low-level boundary will pivot south through ENC on
the Wern periphery of the deepening SFC low off the Mid-
Atlantic coast. Model guidance differ on the timing of this
feature, as well as the degree of destabilization that occurs
prior to the arrival of the boundary. Some solutions show
MUCAPE values struggling to break 1000 J/Kg and some CAMs
show MUCAPE values approaching 3000 J/Kg. The overall airmass
looks mostly unchanged compared to yesterday so I am leaning
harder on select HiRes model guidance that performed well
yesterday, indicating there will be ample instability,
particularly near the coast, in excess of 2000 J/Kg. The main
difference from yesterday is that there will be a Nerly SFC wind
compared to Tuesday's Serly wind. The Nerly wind won't favor
much low- level turning, but wind speeds increasing aloft as the
upper level trough and jet approach the FA should boost deep
layer shear, peaking around 40kt. Therefore, where convection
does develop, there will be a risk of a few strong to marginally
severe storms, mainly with a wind and hail threat. It appears
the greatest risk of convection will be focused across the
southern half of ENC (where the best overlap of instability and
forcing is expected) with the afternoon seabreeze pinned to the
coast ramping up convective development. Have continued
downward trend for PoPs in the north, and focused the highest
pops across the Sern coast extending over Cedar Island,
PamSound, and Eern extent of Pamlico Co.
Depending on how widespread the clouds are, temps may tend to be
held down some tomorrow compared to today, especially with the
developing northerly SFC flow. Mid 80s expected Nern FA and
upper 80s toward Sern coast, perhaps reaching 90 with the
seabreeze pinned near beaches through most of the afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 415 AM Wednesday...After sunset, convection wanes with
loss of diurnal heating leading to drier conditions after
midnight spreading over the area from N to S, inland zones
initially and eventually the Sern coast and OBX as the remaining
storms push offshore, though more isolated showers may linger
into the wee hours of the morning here. Another round of patchy
fog and stratus is expected in the overnight, but not as dense
as Tues night/Wed AM. Overnight lows will be slightly cooler
than last night as light CAA spills over the FA in the wake of
the front. MinTs dipping into the upper 60s, around 70 beaches.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 330 AM Wed...Drier conditions will slowly build in
Thursday as high pressure noses in from the north, while a weak
area of low pressure sits just offshore. By Friday and through
most of the weekend, the high will become centered closer to
the area, with mostly dry conditions persisting. The next slow
moving storm system will move into the area by early next week,
bringing with it the potential for more unsettled weather.
Thursday and Friday...As high pressure builds down to the East
Coast from the north Thursday, drier air will begin to move
into the area, however a meandering weak area of low pressure
offshore will remain close enough to allow for scattered shower
development to continue, especially across the coast. By Friday,
this low will move farther away, and allow for mostly dry
conditions, though a few isolated showers across the OBX will
still be possible. Strengthening northerly flow between the low
and high pressure will moderate high temps, with readings
expected to be in the low to mid 80s both days.
Saturday through Tuesday...Dry high pressure builds farther
south over the area this weekend, however to our south moisture
advection will increase ahead of a slow moving upper level
trough and cut off low. Initially, dry air should hold off
precip development across most of the area Saturday, though some
scattered showers will be possible across the SW coastal plain.
Then as high pressure moves offshore Sunday, precipitation will
attempt to build eastward, but will need to erode a significant
layer of dry air first. This leads to uncertainty with the
eastward extent of showers Sunday, and will keep PoPs
conservative across the eastern half of the forecast area.
By Monday deep moisture advection will win out across the
forecast area, and better chances for showers and thunderstorms
are expected as the cut off low and upper level trough move
closer. Unsettled conditions will likely linger through Tuesday.
Temperatures through this period will remain right around
average with highs in the low to mid 80s, with lows in the 60s
to low 70s.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 130 AM Wednesday...Have taken a more pessimistic approach
for the development of fog/stratus later tonight into tomorrow
morning with all TAF sites expected to reach at the very best
MVFR levels and IFR flight cats becoming increasingly more
likely. StratoCu lingers in the morning preventing a quick
burn off/mixing of fog after sunrise with MVFR CIGs possible
through midmorning. SHRA will work from N to S across regional
rtes with thunder becoming more likely later in the afternoon
which could bring periods of subVFR flight cats. Most intense
convection expected near the Sern coast with coastal terminals
having the greatest chance of experiencing stronger tstorms
after 20Z. Another round of fog/stratus is possible overnight
albeit not as drastic as tonight.
LONG TERM /Thursday through Sunday/...
As of 340 AM Wed...Mostly VFR conditions are expected through
the period as drier high pressure builds into the area.
&&
.MARINE...
SHORT TERM /Through Wednesday/...
As of 430 AM Wednesday...Weak SFC low lingers offshore pushing a
stalled frontal boundary S through coastal waters. Nerly winds
10-15kt this morning build to 15-20kt from N to S this afternoon
and evening. Seas generally 3-4ft with 5ft over outer central
waters this morning build through the day from N to S. Have sped
up the onset of 4 to 6ft seas across coastal waters, prompting
starting the existing waveheight driven SCAs a few hours
earlier than previously forecast. There is a brief window where
conditions approach SCA criteria for the Nern sounds and
Alligator River where funneling generally amplifies Nerly
windspeed. For now, winds are forecast to remain just under
prolonged periods of 25kt gusts between 8pm and 2am local, but
greater caution should be taken in these areas. Observations and
guidance trends will be monitored through the day with SCA
issuance possible.
LONG TERM /Thursday through Sunday/...
As of 340 AM Wed...Deteriorating boating conditions are
expected through the long term, with small craft conditions
continuing through at least this weekend thanks to a combination
of strong winds and building swell from distant Hurricane Earl.
As the pressure gradient pinches Thursday winds will increase
through the day to 20-25 kts out of the north, with gusts
approaching 30 kts. Strong winds continue Thursday night and
only subside slightly Friday to NNE 15-20 kts. Winds on
Saturday will become ENE at 10-15 kts, and then shift slightly
to the east at around 10 kts on Sunday.
Rapidly increasing waves are expected Thursday with seas
becoming 5-8 ft north of Cape Lookout by late afternoon
(remaining 4-6 ft to the south). As swell from Hurricane Earl
increases, seas will build even further Friday to 6-10 ft north
of Cape Lookout, and remain at this level for most of the
weekend. Across the southern waters seas will remain mostly 4-6
ft as most of the swell energy is deflected by Cape Lookout and
the its shoals.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 6 AM Thursday to 1 AM EDT Friday for
AMZ135.
Small Craft Advisory from 5 PM this afternoon to 6 PM EDT
Sunday for AMZ150-152.
Small Craft Advisory from 2 AM Thursday to 6 PM EDT Sunday for
AMZ154.
Small Craft Advisory from 8 AM Thursday to 6 PM EDT Sunday for
AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CEB
SHORT TERM...CEB
LONG TERM...SGK
AVIATION...SGK/CEB
MARINE...SGK/CEBHazardous weather outlook, Sep 7, 5:21 AM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 521 AM EDT Wed Sep 7 2022 NCZ029-044>047-079>081-090>092-094-193-194-198-080930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 521 AM EDT Wed Sep 7 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible this afternoon and evening, a few of which could be strong to severe with hail up to quarter size and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-080930- Northern Outer Banks-Ocracoke Island-Hatteras Island- 521 AM EDT Wed Sep 7 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible this afternoon and evening, a few of which could be strong to severe with hail up to quarter size and wind gusts to 60 mph. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-080930- East Carteret- 521 AM EDT Wed Sep 7 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible this afternoon and evening, a few of which could be strong to severe with hail up to quarter size and wind gusts to 60 mph. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-080930- West Carteret-Coastal Onslow- 521 AM EDT Wed Sep 7 2022 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible this afternoon and evening, a few of which could be strong to severe with hail up to quarter size and wind gusts to 60 mph. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 10:26 PM EDT | Special Marine Warning | MHX | 64 min | |
| Sep 7, 12:34 AM EDT | Special Marine Warning | MHX | 38 min | |
| Sep 7, 1:39 AM EDT | Special Marine Warning | MHX | 49 min | |
| Sep 7, 3:22 PM EDT | Special Weather Statement | MHX | Duplin | 38 min |
| Sep 7, 3:44 PM EDT | Special Weather Statement | MHX | Onslow | 31 min |
| Sep 7, 3:59 PM EDT | Special Weather Statement | MHX | Duplin, Lenoir | 31 min |
| Sep 7, 4:30 PM EDT | Special Weather Statement | MHX | Onslow | 45 min |
| Sep 7, 4:49 PM EDT | Areal Flood Advisory | MHX | Duplin, Onslow | 3 hr |
| Sep 7, 5:38 PM EDT | Special Weather Statement | MHX | Craven | 52 min |
| Sep 7, 6:17 PM EDT | Special Weather Statement | MHX | Carteret | 43 min |
| Sep 7, 6:18 PM EDT | Special Marine Warning | MHX | 27 min | |
| Sep 7, 6:54 PM EDT | Areal Flood Advisory | MHX | Craven, Jones, Onslow | 2 hr |
| Sep 7, 7:43 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 48 hr |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.